Home » Frequently asked Questions on Health » Why has my father's body started shaking?

Why has my father's body started shaking?

Q: My 64 years old father used to carry heavy weights on the left side of his back around 15-16 years ago. After sometime he noticed that his left side of the body was not as effective as his right part; like he was not able to wear his shoes in the left leg as effectively as he used to do with his right leg. He also had diabetes. He was taking Amantrel 100 mg, Bioscar 5, Selgin, Asa 50, Pacitane and Glycinorm M 40 for diabetes. While prescribing these medicines, the doctor also informed us that these drugs would cause problems later. But he still carried on. Now, if he stops taking the medicines for 2 days, his body starts shaking. We can see his fingers vibrating. Sometimes he faces problem with passing stool. So he also takes kayam churna. Now, for the last 2 - 3 days he is facing problems with his hands. He cannot tie his lowers properly and cannot even wear a vest. My mother has to help him out. He is very weak and eats very less. While walking he feels that he is being pushed and may fall. What is happening with him? Can he stop the above medicines slowly? Can he go for alternative medicines?

A:Your description of the symptoms of your father suggests that he was being treated for Parkinsonism and diabetes. You have mentioned that he had slowness in his activities, which was asymmetrical to start with (that is, one side was more affected than the other). However, most of the Parkinson’s disease patients have asymmetrical tremors at onset (involuntary shaking of fingers and hand even at rest), which you haven’t mentioned. Nevertheless, since he was started on anti Parkinsonian medicines by a doctor suggests that he was suffering from Parkinsonism. It is important to note here that Parkinsonism and Parkinson's disease are not the same entities. Many patients with features like Parkinson’s disease (which include slowness of gait and activities, stiffness of body, tremors and inability to adjust to postural changes) but having other different symptoms and signs may be erroneously diagnosed as cases of Parkinson’s disease. The hallmark of Parkinson’s disease is deficiency of a brain chemical called Dopamine. Doctors therefore try to supplement it by giving either Dopamine or other drugs, which increases the action of Dopamine in the body (called Dopamine Agonists). Sometimes drugs, which delay the breakdown of Dopamine in the body, are also used (which thus make available more Dopamine that is produced in the body). The two drugs namely Amantrel and Selgin, which your father was receiving, fall in the last two categories. These drugs although very useful in the initial years of treatment may later on produce side effects. These include unpredictable response, loss of effect and troublesome additional movements called dyskinesias. These effects usually develop after 5-7 years of treatment especially with dopamine supplementation (Levodopa tablets). Although your father didn’t take levodopa, dopamine agonists also at times can cause such effects. More likely explanation of the current state of your father however would be the progression of the disease itself. These diseases are degenerative diseases and progress slowly despite treatment. Unfortunately, we still do not have drugs, which can reverse the changes. I strongly recommend that you consult a good neurologist.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------